It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Acid Reflux / GERD Message Board

  • Worse pain after stopping a ppi !!

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 05-06-2010, 02:47 PM   #1
    deerrun
    Newbie
    (female)
     
    deerrun's Avatar
     
    Join Date: May 2010
    Posts: 4
    deerrun HB User
    Worse pain after stopping a ppi !!

    This is the second week I have been off a ppi and I have pain like I have never experienced before!! I had taken the ppi for just over 5 weeks and wish I had never started taking it!

    Two months ago I was having stomach pains and was placed on 20 mg Prilosec (over the counter), which was later increased to 40 mg/day. After many tests, the cause of my stomach pain is still unexplained and my dosage was decreased back to 20 mg. Right after I started the ppi, I started experiencing horrible symptoms of insomnia, anxiety, more nausea and vomiting, and even some burning in the esophagus. I had never experienced this burning sensation before, and I have never had acid reflux or heartburn.

    I didnít know anything about ppiís when I started Prilosec, but after some research and learning about acid rebound and potential long term problems such as hip fractures, I wanted off the ppi. My doctor stopped Prilosec and replaced it with ranitidine (Zantac generic) 150mg 2xDay.

    The first week off the ppi was not bad. I felt better and was able to eat more solid foods and do more light activities. However, at the start of week 2, the nausea and vomiting came back with a vengeance!! I am also experiencing more intense and unbearable burning in the esophagus and throat. It's lasting longer and longer. Before two nights ago, the burning only occurred during the day, but now, the last two nights after going to bed have been miserable. It is now mid-day and the burning has not subsided from last night. Iíve tried the apple cider vineger and antacids, but they have not worked. I canít stand or walk without bad stomach pain, and canít hold food down.

    Am I experiencing acid rebound after only 5 weeks on a ppi? Am I also having acid reflux? Anybody else have a similar experience after only being on a ppi short term? Any success stories? My pain and symptoms are immensely worse than before taking the ppi. I read some of Rosebloomís thread and am impressed she has stuck with her acid rebound so long.

     
    Sponsors Lightbulb
       
    Old 05-06-2010, 03:11 PM   #2
    janewhite1
    Senior Veteran
    (female)
     
    Join Date: Oct 2007
    Location: NJ, USA
    Posts: 9,368
    janewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB User
    Re: Worse pain after stopping a ppi !!

    I also got "hooked" on PPI's due to stomach pain. The doctor said two weeks, I took 'em for two weeks, and then I could never quit without the dreadful rebound pain.

    I started having reflux-like symptoms while taking them! I was at 40 mg/day and had dreadful pain whenever I missed a pill. I tapered down slowly, replacing it with Zantac and then dropping the dosage of Zantac. it took 5 months for me to be medicine-free and comfortable, but I'm there now, have been since mid-January.

    It might be that you need to take a Prilosec every other day or a couple times a week for a while. Be patient, it takes a long time for the rebound to wear off. You might want to ask your Dr. for a prescription for the 10 mg pills as an alternate way to step down. Also, you might want to consider sleeping propped up at night to reduce reflux.

    I'm normally the last person in the world to believe in conspiracy theories, but the fact that these drugs have been on the market for 20 years, are actually sold over the counter, and that their potential for tolerance and dependency is still so little known and not even listed on the packaging... It upsets me, it really does.

     
    Old 05-06-2010, 04:02 PM   #3
    deerrun
    Newbie
    (female)
     
    deerrun's Avatar
     
    Join Date: May 2010
    Posts: 4
    deerrun HB User
    Re: Worse pain after stopping a ppi !!

    Quote:
    Originally Posted by janewhite1 View Post
    I also got "hooked" on PPI's due to stomach pain. The doctor said two weeks, I took 'em for two weeks, and then I could never quit without the dreadful rebound pain.
    Wow - only two weeks on a ppi and you had rebound. Thank you for posting your experience because I've only read about rebound happening with longer term use. I'm glad for your success and encouraged by it!

    How intense did your reflux (and other symptoms, if any) get. Did you try any natural remedies that helped you get by? Also, what dosage of Zantac did you start with?

    I wish I could have weened off the ppi. The doctor didn't think there would be a problem. Now after stopping the ppi and having more problems, two different doctors suggest increasing the ranitidine dose or switching to a stronger ppi-type drug instead. At this point, I'm not willing to go on another ppi.

     
    Old 05-06-2010, 11:18 PM   #4
    janewhite1
    Senior Veteran
    (female)
     
    Join Date: Oct 2007
    Location: NJ, USA
    Posts: 9,368
    janewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB User
    Re: Worse pain after stopping a ppi !!

    Shortly before I started trying to quit, I took L-Glutamate supplements for about a month. It may or may not have helped, but other people also claim it's good. I also did the vinegar thing when I started getting reflux, and I think it helped. My reflux, however, was never that severe.

    I started at four 75 mg Zantac per day, first thing in the morning, before lunch, before dinner and at bedtime, with one Prilosec on odd number days and two on even number days. I moved downward from there very slowly.

    When I started taking them, I had an actual erosion in my stomach, though I didn't learn that until later. About a day after I first quit, the pain started. No heartburn then, just the gastritis pain. I won't be overdramatic and say it was the worst pain I've ever felt, but it was definitely the worst pain I've felt that didn't go away after a few minutes, probably an 8 out of 10 on the scale. It went on for eight hours, and none of the usual simple remedies like bread had any effect.

    Going back on wasn't so much at choice at that point as it was an act of desperation. I really do think these things are terribly overprescribed. I wonder how many doctors think their patients' claims of dependency are as trivial as claims of being addicted to Chapstick.

     
    Old 05-07-2010, 08:26 AM   #5
    laconstantine
    Junior Member
    (male)
     
    laconstantine's Avatar
     
    Join Date: Apr 2010
    Posts: 19
    laconstantine HB User
    Re: Worse pain after stopping a ppi !!

    Doc gave me PPI because I had inflamed esophagus..
    after a year on PPI inflmation gone, I droped PPI and have inflamation again lol and even worse symptoms.

    Whats the point taking PPI drugs?

    PS this rebound effect can make u crazy seriously!!

    Last edited by laconstantine; 05-07-2010 at 11:37 AM.

     
    Old 05-08-2010, 09:20 PM   #6
    rosebloom
    Senior Veteran
    (female)
     
    rosebloom's Avatar
     
    Join Date: Jan 2010
    Location: Cincinnati Ohio
    Posts: 581
    rosebloom HB Userrosebloom HB Userrosebloom HB Userrosebloom HB Userrosebloom HB Userrosebloom HB Userrosebloom HB Userrosebloom HB User
    Re: Worse pain after stopping a ppi !!

    The acid rebound phenomenon is very real. I did a lot of reading around the holidays when I decided to get off Aciphex. Had I not been prepared, I would have gone back to the Aciphex in a week. The attacks of heartburn were just awful even though I substituted the Aciphex for Zantac and cut out any irritating food and beverage I could think of. I have been off Aciphex now for about three and a half months and not entirely sure the rebound is all gone.

    I think it is wise to cut back and wean yourself off these PPI's very gradually as others here have posted.

    Rose

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Scared/down as health gets worse and surgery may needed. Crimson609 Open to All Other Health Topics 79 11-01-2008 05:19 AM
    Ovarian Cyst Rupture Pain...How long? Mercury0880 Women's Health 23 08-06-2008 10:23 AM
    Ovarian Cysts or Worse? busymommy Women's Health 16 07-25-2008 10:51 PM
    Off Ultram and feeling worse - what now sunny47 Fibromyalgia 9 05-31-2007 02:14 PM
    Visit to Pain Mgmt. Dr.... Sage48 Back Problems 13 09-29-2006 01:36 PM
    Neurontin- has it made anyone's nerve pain worse??? daubie Back Problems 27 05-19-2004 04:23 PM

    Tags
    acid reflux, acid reflux gas stomach prilosec, ppi, ppi (proton pump inhibitor), ppis intollerance



    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 05:11 PM.





    © 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!